Hesperian Health Guides

Hesperian Health Guides

Diabetic Emergencies

Every day 20,000 people visit the HealthWiki for lifesaving health information. If everyone gave just $5 we could translate 50 more chapters.

Make a giftMake a gift to support this essential health information people depend on.


HealthWiki > New Where There Is No Doctor > Diabetes > Diabetic Emergencies


There are 2 kinds of emergencies that can happen to people with diabetes. An emergency from low blood sugar (hypoglycemia) happens to a person who knows he has diabetes and is taking medicine or insulin to treat it. This emergency is caused by either too much medicine or insulin or by eating less than normal. A low blood sugar emergency can happen suddenly without warning, but acting fast can help the person recover.

An emergency from high blood sugar (hyperglycemia) usually happens after the person has been having warning signs even if the person does not know he has diabetes.

If you have diabetes, wear a medical bracelet or carry a card with you to show: “I have diabetes.” Put the name of any medicine you take on the card or bracelet too. This will help others to help you if you are unable to help yourself. Teach family members and others about the danger signs and what to do.

If someone is having a problem due to diabetes but you are not sure if the problem is from low blood sugar or high blood sugar, treat as if it is low blood sugar (give a small amount of sugar) on the way to get medical help.

Contents

Low blood sugar (hypoglycemia)

This condition can only happen to a person treating his diabetes with medicines. A person’s blood sugar can drop too low if he has taken too much insulin or another diabetes medication, does not eat enough food, does too much physical activity all at once, waits too long between meals, or drinks alcohol. If a person has had problems with low blood sugar, help him find a better way to manage his medicine. Eating more often or more healthy foods can prevent these emergencies.

Someone with low blood sugar may first feel nervous, sweaty, or shaky, then suddenly become clumsy, confused, nervous, or irritable. With the first signs, he must eat right away. If he does not, his condition will worsen. Look for these danger signs:

Danger signs
  • Difficulty walking
  • Feeling weak
  • Trouble seeing clearly
  • Confusion or acting strangely (you may mistake him for being drunk)
  • Loss of consciousness
  • Seizures
Treatment

If he is conscious, quickly give him sugar: fruit juice, candy, or a glass of water with several spoons of sugar in it will all work. He should eat a full meal soon after as well. If you can measure blood sugar with a glucometer, you will know if the treatment is working. If he is still confused or does not begin to feel better 15 minutes after you have given sugar, get help.

If he is unconscious, place a pinch of sugar or honey under his tongue. Keep giving small amounts. It takes time for the body to absorb sugar. When he wakes up you can give him more. Have someone stay nearby for 3 or 4 hours to make sure the danger signs do not return.

High blood sugar (hyperglycemia)

A person with diabetes can have too much sugar in his blood if he eats too much food, is less active than usual, has a serious illness or infection, does not take his diabetes medicine, or gets dehydrated. This can happen even if a person does not yet know he has diabetes. Before there is an emergency from high blood sugar, these signs may mean the person has diabetes or their diabetes needs a different treatment:

Signs
  • Feeling thirsty and drinking a lot
  • Frequent urination
  • Blurred vision
  • Weight loss


If you do not treat high blood sugar, it can become very dangerous and can lead to coma or even death. You can save a person’s life by getting help for these more dangerous signs:

Danger signs
  • Fast heart rate
  • Fruity odor on breath
  • Dry skin
  • Abdominal pain, nausea, vomiting
  • Low blood pressure
  • Confusion
  • Fast, deep breathing
  • Loss of consciousness
Treatment

Take a person with these danger signs to a medical center immediately. If he is conscious, give him plenty of water to drink, a little at a time.

If you are certain he has high blood sugar, have already tested his blood sugar with a glucometer, and know his insulin dose, give a small amount of insulin on the way to help. But if you are not certain the problem is high blood sugar, do not give insulin. Giving someone insulin when they have low blood sugar can kill them.



en.hesperian.org